Statins: Three mood ‘altering’ side effects that can ‘arise’ on statins – what to look for

Statins: How the drug prevents heart attacks and strokes

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

Experts are paying more attention to drug-induced behavioural and mood changes in recent years, according to the study, published in the journal Drug Safety – Case Reports. Emerging evidence suggests that side effects like these could also “arise” on statins.

Moods and emotions are complex and ever-changing. From smaller inconveniencies to tragic news, different triggers could change how you feel.

However, certain patients on statins have complained about mood changes that started during their treatment.

The research explains: “Psychiatric adverse effects, altering mood, personality, and behaviour, sometimes arise in patients receiving statins.

“Statin psychiatric effects can include irritability/aggression, anxiety or depressed mood.” 

While it’s normal to feel any of these things, the study participants noticed them while receiving the medication.

Looking at 12 subjects and their family members, the study identified various mood changes when taking the cholesterol-lowering medicine.

Through a survey, the participants reported feelings, ranging from aggression to anxiety.

For example, one woman in her 50s on the medication experienced muscle problems shortly followed by changes in mood after starting her treatment.

She felt like she wanted to leave her husband, despite having a “happy” marriage for over 20 years.

This woman also felt “joyless” and like there was a “veil” between her and others.

She wasn’t able to be “happy” at her daughter’s wedding and desired to be isolated.

After three months of taking statins and “adverse” mood/personality change, she quit the medicine.

Fortunately, her mood improved after one month of discontinuation and she made a full recovery within three months.

The study concludes: “Though statins are widely tolerated, they may be among the growing list of prescription agents that, in some participants, may increase the risk of serious psychiatric events and/or behavioural changes.

“In the cases cited here, these adverse experiences posed risks to the safety of self and others—sometimes, tragically, adversely affecting marriages and careers, or culminating in death.”

However, this study was conducted only on a few subjects as it looked at 12 people.

Another larger-scale study, published in the journal the Lancet, reports “no clear associations” between statin treatment and suicidal behaviour or deaths from suicide and depressive and anxiety disorders.

They explained that out of 1 149 384 individuals, suicide outcomes were found in 6,372 people, depressive disorders were found in 23,745 and anxiety disorders in 30,100. 

The NHS explains that statins can trigger side effects in some cases just “like all medicines”.

However, most people tolerate the cholesterol-lowering drug well without having any symptoms.

“You should discuss the benefits and risks of taking statins with your doctor before you start taking the medicine,” the health service notes.

If you’re struggling with your mental health and need to talk to someone, you can contact Samaritans 24 hours a day on 116 123 (free from any phone) or email [email protected]

Source: Read Full Article